Alert archive / Idaho / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS Pocatello, ID

July 11, 2001Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 11, 2001, 2:59 PM MDT for Cassia County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 2001, 2:59 PM MDT (20:59 UTC)
Expired
Jul 11, 2001, 3:30 PM MDT
In force
31 min
Issued by
NWS Pocatello, ID
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cassia County, ID

The radar

The Salt Lake City radar (KMTX), 141 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 112100
FFWPIH

IDC031-112130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
259 PM MDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS EXTENDED 
THE

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CASSIA COUNTY IN SOUTHEAST IDAHO

* UNTIL 330 PM MDT

* AT 255 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN CONTINUING 5 MILES SOUTH OF ALMO...OR ABOUT 15 MILES SOUTHEAST 
OF OAKLEY...MOVING EAST AT 5 MPH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO/IDAHO FALLS.

LAT...LON 42067 11391 4195 11386 4197 11357 4224 11360

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:30 PM MDT, 29 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM MDT, 29 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
230 PM MDT WED JUL 11 2001

WIDESPREAD CONVECTIVE ACTIVITY DEVELOPED EARLY THIS AFTERNOON ACROSS
SOUTHERN HIGHLANDS WITH 88-D INDICATING OVER TWO INCHES RAIN LAST HOUR
JUST SOUTH OF MALAD AND OVER 2 INCHES IN SW CASSIA COUNTY.  FLASH
FLOODING MAIN CONCERN.  BEST CONVECTION OCCURRING WITH DRYING AREA
BEHIND SHORT WAVE MOVING THROUGH SE ID AT PRESENT AS WELL AS WITH
SHORT WAVE IN SE CORNER OF ID.  BASIC MOIST UNSTABLE AIRMASS STILL IN
PLACE AS HAS BEEN FOR LAST SEVERAL DAYS.  BETTER INSTABILITY TODAY AS
H5 TEMPS HAVE COOLED AND LAPSE RATES FROM H7 TO H5 HAVE INCREASED
SUBSTANTIALLY TODAY.  WILL CONTINUE WITH SCATTERED CONVECTIVE ACTIVITY
THIS EVENING WITH LIKELY AGAIN IN CARIBOU AND SOUTH CENTRAL HIGHLANDS.
WITH HEAVY RAINS CURRENTLY WILL WORD LOCALLY HEAVY RAINS IN ALL ZONES.
APPEARS MUCH OF ACTIVITY OROGRAPHICALLY INFLUENCED.  ACTIVITY SHOULD
TAPER OFF WITH LOSS OF DIURNAL HEATING AND GRADUALLY DIE AFTER
MIDNIGHT FROM W TO E.  MODELS ARE INDICATING SOME DRYING BOTH THUR AND
FRIDAY AS LOSE A BIT OF MONSOONAL MOISTURE AS STRONGER SW JET MOVES
IN.  PRECIP WATERS DROP WELL BELOW AN INCH FOR FIRST TIME IN A WHILE.
INSTABILITY REMAINS HOWEVER AND FAST MOVING SHORT WAVES IN SW JET WILL
PROPAGATE THROUGH REGION THROUGH FRIDAY.  CAPES INCREASE THUR AND FRI
AS WELL.  WILL KEEP DIURNAL CHANCES OF CONVECTION IN MOUNTAINS AND GO
SLIGHT CHANCE IN SNAKE PLAIN WITH CONTINUED INSTABILITY.  WILL STAY
CLOSER TO WARMER FWC GUIDANCE IN SHORT TERM.

BASICALLY NOT A WHOLE LOT OF CHANGES PLANNED IN EXTENDED.  AVN STILL
SHOWING UPPER LOW MOVING SE INTO WASH STATE BY 12Z MON...SLOWER THAN
PREVIOUS RUN.  FAIRLY GOOD AGREEMENT WITH 12Z UK RUN THROUGH 120 HRS.
WILL NOT COOL DOWN TEMPS AS MUCH AND THINK WITH TROF AXIS STAYING WEST
ALONG COAST WILL BE GENERALLY DRY WITH SOME POPS FOR NW ZONES BY TUE-
WED.

GK

BYI 59/88/59/90 3222

.KSFX WSR-88D...OPERATIONAL...VCP 21.

PIH BB 057/088 058/090 057 11322

.PIH...NONE.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:16 PM MDTFlash Flood WarningPIHCassia44 min
Jul 11, 2:40 PM MDTFlash Flood WarningPIHOneida50 min
Jul 11, 3:05 PM MDTSevere Thunderstorm WarningPIHBannock, Power30 min
Jul 11, 4:06 PM MDTSevere Thunderstorm WarningPIHOneida39 min

Nearby

Flash Flood Warnings in Idaho, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.